Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 54, NWS Melbourne, FL

June 25, 2004Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 25, 2004, 9:30 PM EDT for Orange County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 9:30 PM EDT (01:30 UTC)
Expired
Jun 25, 2004, 10:00 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 1.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2343 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS52 KMLB 260130
SVRMLB
FLC095-260200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
931 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 1000 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OAK RIDGE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF PINE HILLS AT 940 PM EDT
  NEAR WINTER PARK...FAIRVIEW SHORES...EATONVILLE...AZALEA PARK AT
  945 PM EDT
  NEAR MAITLAND...6 MILES SOUTHEAST OF LOCKHART AT 950 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2845 8157 2836 8139 2860 8120 2866 8145

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:15 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 25, 9:15 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
915 PM EDT FRI JUN 25 2004

.DISCUSSION...
BROKEN TSTORM LINE SPANNING THE PENISULA FROM DAYTONA TO VENICE.  A
FEW CELLS HAVE HAD INTENSE LTG AND VERY HEAVY RAIN...BUT THIS IS
TYPICAL FOR THIS TIME OF YEAR.  SVR WX REMAINED OUTSIDE OF THE
CWA...THANKS IN NO SMALL PART TO THE ATLC RIDGE AXIS LYING DIRECTLY
OVER THE CENTRAL PENINSULA AND OUR CLOSER PROXIMITY TO THE STRONG
UPR LVL SUBSIDENCE GENERATED BY AN H20 TUTT AXIS EXTENDING FROM THE
NRN BAHAMAS TO THE YUCATAN PENINSULA.

TSTORM ACTIVITY OVER SEMINOLE AND VOLUSIA COUNTIES IS WAINING...ONE
LAST SHOT MOVING UP FROM POLK COUNTY SHOULD LINGER FOR ANOTHER HOUR
OR SO...MAINLY OVER THE WRN SUBURBS OF ORLANDO AND SANFORD.  WILL
UPDATE FCST FOR PRECIP/SKY TREND...NO OTHER CHANGES NECESSARY.

&&

.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM....BRAGAW
Hazardous weather outlook, Jun 25, 9:48 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
948 AM EDT FRI JUN 25 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
260900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
948 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL DEVELOP THIS AFTERNOON ACROSS
MUCH OF THE FORECAST AREA. ISOLATED STRONG TO SEVERE STORMS WILL
PRODUCE EXCESSIVE LIGHTNING AND POTENTIALLY DAMAGING WINDS AND HAIL.
THE AREAS MOST LIKELY TO EXPERIENCE THE STRONGER STORMS WILL BE
WEST OF LINE STRETCHING FROM DAYTONA BEACH TO LAKE OKEECHOBEE. THE
STORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO EARLY THIS
EVENING.

...FLOOD IMPACT...
SLOW MOVING THUNDERSTORMS HAVE THE POTENTIAL TO DROP ONE TO INCHES
OF RAIN OVER A SHORT PERIOD OF TIME...WHICH MAY CAUSE MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS. IF YOU CANNOT SEE THE ROAD OR
ITS LINE MARKINGS DO NOT DRIVE YOUR VEHICLE THROUGH THE WATER. THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ONLY
TWO FEET OF WATER CAN MAKE MOST VEHICLES BUOYANT AND PRONE TO BEING
SWEPT AWAY.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED THUNDERSTORMS MOVING OFFSHORE THE VOLUSIA AND NORTHERN
BREVARD COAST MAY PRODUCE WIND GUSTS OVER 35 KNOTS OVER THE NEARSHORE
WATERS BETWEEN FLAGLER BEACH AND CAPE CANAVERAL.

.DAYS TWO THROUGH SEVEN...
SCATTERED LIGHTNING STORMS ARE POSSIBE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

In the hours before

Special weather statement, Jun 25, 5:49 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
549 PM EDT FRI JUN 25 2004

FLZ041-044-144-252220-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
549 PM EDT FRI JUN 25 2004

...A LINE STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
SMALL HAIL MOVING TOWARD LAKE COUNTY AND LAKE GEORGE...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS UP TO 45 TO 50 MPH
AND SMALL HAIL FROM 7 MILES NORTHWEST OF LAKE GEORGE TO 10 MILES
NORTHWEST OF MASCOTTE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND SMALL HAIL INCLUDE LAKE GEORGE...MID FLORIDA LAKES...
CLERMONT AND FRUITLAND PARK.

THESE STORMS WILL ALSO CONTAIN VERY HEAVY RAIN AND FREQUENT
LIGHTNING. IF THESE STORMS STRENGTHEN FURTHER...A WARNING WILL BE
ISSUED.

15
Special weather statement, Jun 25, 6:16 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
616 PM EDT FRI JUN 25 2004

FLZ041-044>046-141-144-252315-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-
SOUTHERN LAKE-
616 PM EDT FRI JUN 25 2004

...STRONG TO SEVERE STORMS EXPECTED ALONG THE INTERSTATE 4 CORRIDOR
FROM METRO ORLANDO INTO VOLUSIA COUNTY INTO THIS EVENING...

AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
STORMS ACROSS LAKE COUNTY AND NORTHWEST PORTIONS OF LAKE COUNTY.
MEANWHILE...THE EAST COAST ATLANTIC SEA BREEZE WAS MOVING INLAND
TOWARD INTERIOR SECTIONS OF VOLUSIA COUNTY AND CENTRAL SEMINOLE AND
ORANGE COUNTIES. AS THE SEA BREEZE BOUNDARY AND PRE EXISTING
THUNDERSTORMS INTERACT BETWEEN 630 PM AND 830 PM THIS EVENING...RAPID
DEVELOPMENT OF NUMEROUS STRONG TO SEVERE THUNDERSTORMS MAY RESULT.
LOCALLY DAMAGING WINDS...LARGE HAIL...FREQUENT TO EXCESSIVE
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. WHEN STORMS DEVELOP...
MOVE INDOORS INTO A STURDY STRUCTURE. LISTEN FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

MRV
Special weather statement, Jun 25, 9:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
904 PM EDT FRI JUN 25 2004

FLZ045-053-144-260145-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
904 PM EDT FRI JUN 25 2004

...STRONG STORMS PRODUCING FREQUENT LIGHTNING AND CAPABLE OF
PRODUCING WINDS UP TO 45 MPH APPROACHING METRO ORLANDO FROM THE
SOUTHWEST...

AT 859 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
STORMS ALONG INTERSTATE 4 FROM THE DISNEY AREA INTO POLK COUNTY.
THE STORMS WERE MOVING NORTH AT 10 TO 15 MPH.

THE STORMS WILL MOVE ACROSS NORTHWEST OSCEOLA COUNTY...WESTERN
ORANGE AND INTO SOUTHERN LAKE COUNTY THROUGH 10 PM.

RL
Special weather statement, Jun 25, 9:24 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
924 PM EDT FRI JUN 25 2004

FLZ045-046-260215-
ORANGE-SEMINOLE-
925 PM EDT FRI JUN 25 2004

...STORMS WITH EXCESSIVE LIGHTNING OVER WESTERN ORANGE COUNTY...
WESTERN SEMINOLE COUNTY...

AT 920 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER UNIVERSAL
STUDIOS...MOVING NORTH AT 30 MPH.  MANY OF THESE STRIKES WERE
OCCURRING SEVERAL MILES AWAY FROM THE STORM CENTER.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE FERN PARK...
MIDWAY...ORLOVISTA AND WEKIWA SPRINGS STATE PARK.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.  REMAIN INDOORS IF THUNDER IS HEARD.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:42 PM EDTSevere Thunderstorm WarningMLBBrevard63 min
Jun 26, 3:59 PM EDTSevere Thunderstorm WarningMLBOrange61 min
Jun 26, 4:34 PM EDTSevere Thunderstorm WarningMLBOsceola56 min
Jun 26, 5:17 PM EDTSevere Thunderstorm WarningMLBSeminole58 min
Jun 26, 5:32 PM EDTSevere Thunderstorm WarningMLBLake58 min
Jun 26, 6:20 PM EDTSevere Thunderstorm WarningMLBOrange55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.